Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 104, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2004, 10:23 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 10:23 PM CDT (03:23 UTC)
- Expired
- May 29, 2004, 11:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3494 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 7.0
- Supercell composite
- 22.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 300323 SVRICT KSC035-191-300415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1022 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF MILE POST 25 ON THE KANSAS TURNPIKE...OR ABOUT 6 MILES EAST OF WELLINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR OXFORD AROUND 1030 PM CDT... NEAR BELLE PLAINE AROUND 1035 PM CDT... NEAR UDALL AROUND 1050 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER AND COWLEY COUNTIES UNTIL 1115 PM CDT. LAT...LON 3747 9742 3719 9714 3747 9664 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 29, 4:55 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT SAT MAY 29 2004 .DISCUSSION... LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT SPEEDS OF 20 TO 25 MPH. COX --------------------------------------------------------------------- .PREVIOUS DISCUSSION... FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT. FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP, THOUGH BY NO MEANS UNBREAKABLE. FULL SUNSHINE AND ADVECTION OF LOW 70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING CAP. OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS AFTN. MODELS SHOW UPPER JET STREAK OVER NRN OK. VERTICAL SHEAR PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE COMBINED WITH DEEPENING SURFACE LOW IN WRN KS. DRYLINE JUST E OF DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON. CONDITIONS LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL AND DEVELOPING SOUTHWARD ALONG DRYLINE. ANTICIPATE SCATTERED TO NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS. SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE. MAY SUBSEQUENTLY SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE TOWARD OUR FORECAST AREA. PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND. FOR THIS PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE CLOSE TO CRITERIA DURING THE EVENING. ALSO PLAN TO REMOVE LOW POPS FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK PER LATEST MODEL GUIDANCE. ALSO PLAN TO ADD LOW POPS FOR ELEVATED TSRA FRIDAY NIGHT. NO OTHER CHANGES PLANNED IN THE AFTERNOON PACKAGE. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 80 53 80 / 50 10 0 0 HUTCHINSON 63 79 52 80 / 40 10 0 0 NEWTON 64 80 52 80 / 50 10 0 5 ELDORADO 66 80 53 80 / 50 20 0 5 STROTHER FIELD 67 80 53 81 / 50 20 0 0 RUSSELL 58 77 50 76 / 40 10 0 5 GREAT BEND 59 78 50 77 / 30 10 0 0 SALINA 62 78 51 79 / 50 10 0 5 MCPHERSON 63 79 52 79 / 50 10 0 5 COFFEYVILLE 69 81 55 81 / 70 30 10 10 CHANUTE 69 80 54 80 / 70 30 10 10 IOLA 69 79 54 80 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 8:55 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 855 PM CDT SAT MAY 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 855 PM CDT SAT MAY 29 2004 ...MORE SIGNIFICANT SEVERE WEATHER IS EXPECTED TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MORE SEVERE STORMS MAY POP UP ACROSS SOUTH CENTRAL KANSAS THROUGH MIDNIGHT. SOME THESE STORMS WILL BE TORNADIC AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF A EL DORADO TO WINFIELD LINE BY MIDNIGHT, AND AREAS TO THE EAST AFTERWARDS. LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT OF THE TORNADIC STORMS WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH, WHILE THE HAIL PRODUCING STORMS WILL MOVE NORTHEAST AT 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS AFTER MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING TONIGHT SHOULD BE VERY CAREFUL, ESPECIALLY AFTER SUNSET WHEN IT BECOMES VERY DIFFICULT TO SPOT TORNADOES. MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BEHIND A COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS TONIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOUTHEAST KANSAS LATER TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, May 29, 9:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST BELLE PLAINE 37.39N 97.28W
05/29/2004 80 MPH SUMNER KS EMERGENCY MNGR
&&
LFWLocal storm report, May 29, 9:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 3 W MULVANE 37.48N 97.30W
05/29/2004 1.75 INCH SEDGWICK KS NWS EMPLOYEE
&&
LFWLocal storm report, May 29, 9:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST 6 N RUSSELL 38.97N 98.85W
05/29/2004 60 MPH RUSSELL KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 29, 10:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 NW RUSSELL 38.93N 98.91W
05/29/2004 0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
LFWLocal storm report, May 29, 10:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 2 W DOUGLASS 37.52N 97.05W
05/29/2004 1.00 INCH BUTLER KS AMATEUR RADIO
&&
LFWLocal storm report, May 29, 10:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 4 E ROSE HILL 37.57N 97.06W
05/29/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
1006 PM HAIL 4 E ROSE HILL 37.57N 97.06W
05/29/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Tornado Warning | ICT | Harper | 55 min |
| May 29, 7:52 PM CDT | Tornado Warning | ICT | Harper | 53 min |
| May 29, 8:00 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 29, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 29, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 29, 8:53 PM CDT | Tornado Warning | ICT | Sumner | 67 min |
| May 29, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| May 29, 9:36 PM CDT | Tornado Warning | ICT | Sedgwick | 54 min |
| May 29, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| May 29, 10:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 87 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 89 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| May 29, 11:42 PM CDT | Tornado Warning | ICT | Ellsworth | 48 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 86 min |
| May 30, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 96 min |
| May 30, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.